Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Caribou, ME

June 16, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 16, 2011, 2:23 PM EDT for Aroostook County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 2:23 PM EDT (18:23 UTC)
Expired
Jun 16, 2011, 3:30 PM EDT
In force
67 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 155 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS51 KCAR 161823
SVRCAR
MEC003-161930-
/O.NEW.KCAR.SV.W.0036.110616T1823Z-110616T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
223 PM EDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...DEBOULLIE MOUNTAIN...ALLAGASH...

* UNTIL 330 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF DICKEY...OR 8 MILES NORTHWEST OF ALLAGASH...AND MOVING
  SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  FRANCIS...WALLAGRASS AND SOLDIER POND..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4727 6904 4724 6902 4721 6892 4719 6890
      4722 6882 4715 6856 4691 6873 4711 6932
      4730 6917
TIME...MOT...LOC 1823Z 294DEG 14KT 4718 6913

$$

DUDA
2 follow-up statements
615 
WWUS51 KCAR 161854
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EDT THU JUN 16 2011

MEC003-161930-
/O.CON.KCAR.SV.W.0036.000000T0000Z-110616T1930Z/
AROOSTOOK ME-
254 PM EDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND TORRENTIAL RAIN. 
THIS STORM WAS LOCATED NEAR ALLAGASH...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
FRANCIS...DEBOULLIE MOUNTAIN AND WALLAGRASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4727 6904 4724 6902 4721 6892 4719 6890
      4722 6882 4715 6856 4691 6873 4711 6932
      4730 6917
TIME...MOT...LOC 1852Z 294DEG 14KT 4713 6898

$$

DUDA
850 
WWUS51 KCAR 161924
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
324 PM EDT THU JUN 16 2011

MEC003-161932-
/O.EXP.KCAR.SV.W.0036.000000T0000Z-110616T1930Z/
AROOSTOOK ME-
324 PM EDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 330 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING 
CONTINUES TO MOVE EAST OF THE WARNING AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 330 PM EDT.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4727 6904 4724 6902 4721 6892 4719 6890
      4722 6882 4715 6856 4691 6873 4711 6932
      4730 6917
TIME...MOT...LOC 1922Z 294DEG 14KT 4708 6882

$$

DUDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:19 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 12:19 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1219 PM EDT THU JUN 16 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION FOR
THE REMAINDER OF THIS WEEK. A STRONG COLD FRONT WILL APPROACH THE
REGION SATURDAY AND CROSS THE AREA SATURDAY NIGHT.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: ANOTHER MINOR ADJUSTMENT TO POPS AND HOURLY TEMPS WARRANTED...
REMAINDER FCST LOOKS GOOD.

AN UPPER RIDGE WILL CROSS THE AREA THIS MORNING...INTRODUCING A
THERMAL RIDGE AT LOWER LEVELS AHEAD OF A COLD FRONT DESCENDING
SOUTHWARD FROM QUEBEC. THIS WARMING IN THE LOWER LEVELS OF THE
ATMOSPHERE...COMBINED WITH INCREASING LOW LEVEL MOISTURE AND COLD
AIR ALOFT WILL PRODUCE SIGNIFICANT DESTABILIZATION OF THE
ATMOSPHERE BY THIS AFTERNOON. RUC IS SHOWING CAPE VALUES IN EXCESS
OF 2000 J/KG BY EARLY AFTERNOON IN A LINE FROM FORT KENT TOWARDS
DOVER-FOXCROFT. WITH THIS CAPE...STEEP LAPSE RATES...LOW FREEZING
LEVELS AND -20C LEVELS NEAR 17-18K FT...HAIL IS ASSESSED AS THE
PRIMARY THREAT. STRONGER THUNDERSTORMS WITH HAIL COULD PRODUCE
STRONG WIND GUSTS. SOME FORECAST SOUNDINGS SHOW INVERTED V
SIGNATURES AS CB BASES ARE LIKELY TO BE QUITE HIGH. HIGHS WILL
REACH NEAR 80F IN MOST LOCATIONS EXCEPT ALONG THE COAST WHERE
SOUTHERLY WINDS WILL PRODUCE A SHARP GRADIENT FROM LOW 60S ALONG
THE IMMEDIATE COAST TO MID 70S IN NORTHERN PORTIONS OF ZONES 29
AND 30.

THUNDERSTORM ACTIVITY SHOULD GRADUALLY DECREASE THIS EVENING BUT
ELEVATED CAPE REMAINS THROUGH THE NIGHT AND WILL MAINTAIN
THUNDERSTORMS IN THE FORECAST THROUGH TONIGHT. LOWS WILL BE IN MID
TO UPPER 50S. EXPECT SOME AREAS OF FOG TO DEVELOP ALONG THE COAST
AS INCREASINGLY HUMID AIR ARRIVES FROM THE WEST LATE TODAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
QUASI STATIONARY FRONT ACROSS NORTHERN AND CENTRAL SECTIONS WILL
BE FOCUS OF SHOWERS AND THUNDERSTORMS ON FRIDAY. ATMOSPHERE NOT AS
UNSTABLE FRIDAY AS TODAY BUT WITH CAPE VALUES AROUND 500 JOULES
THUNDER WILL STILL BE A THREAT. SOUTH OF THE FRONT EXPECT MOSTLY
SUNNY SKIES WITH TEMPERATURES WARMING INTO THE LOWER 80S.
UNSETTLED CONDITIONS CONTINUE ON SATURDAY WITH SOUTHERLY LOW LEVEL
FLOW AND UPPER TROUGH CROSSING THE REGION WITH SHOWERS AND
SCATTERED THUNDERSTORMS A GOOD BET. USED A BLEND OF THE MET AND
MAV FOR TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE MOVING NORTH OF THE STATE WILL DRAG STRONG COLD
FRONT ACROSS THE STATE SATURDAY NIGHT. SHOWERS WILL COME TO AN END
WITH FRONTAL PASSAGE AND IMPROVING CONDITIONS FROM WEST TO EAST.
WITH PLENTY OF LOW LEVEL MOISTURE AND CYCLONIC FLOW FROM DEPARTING
LOW, EXPECT MOSTLY CLOUDY SKIES ACROSS NORTHERN AND CENTRAL
SECTIONS BUT DOWN GLIDE WILL ALLOW FOR MOSTLY SUNNY SKIES ACROSS
DOWNEAST ON SUNDAY. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION
MONDAY THROUGH WEDNESDAY WITH FAIR CONDITIONS.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR OUTSIDE OF AFTERNOON AND EVENING THUNDERSTORMS.
SOME STORMS MAY HAVE HAIL AND STRONG WINDS. AREAS OF FOG AND LOW STRATUS WILL
DEVELOP AFTER MIDNIGHT WITH LIFR POSSIBLE.

SHORT TERM: VFR CONDITIONS EARLY FRIDAY WILL LOWER TO MVFR/IFR
CONDITIONS IN SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON THROUGH
MUCH OF SATURDAY. COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT
WITH VFR CONDITIONS RETURNING FOR SUNDAY AND MONDAY.

&&

.MARINE...
NEAR TERM: FOG IS EXPECTED TO DEVELOP LATER TONIGHT. SOME
THUNDERSTORMS MOVING FROM THE NORTH MAY AFFECT THE WATERS THIS EVENING.

SHORT TERM: WINDS WILL BE BELOW SCA CONDITIONS FRIDAY AND
SATURDAY BUT SOUTH SWELL MAY PRODUCE 5 TO 6 FOOT SEAS FRIDAY
NIGHT INTO SATURDAY. ALSO WITH SOUTHERLY FLOW, FOG TO REDUCE VSBY
OVER THE WATERS BOTH DAYS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...KHW/MCW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KHW/MCW
MARINE...KHW/MCW/FOSTER
Hazardous weather outlook, Jun 16, 3:14 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
314 AM EDT THU JUN 16 2011

MEZ001>006-010-011-015>017-029>032-170715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER
INTO THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-170715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:33 PM EDTSevere Thunderstorm WarningCARPiscataquis42 min
Jun 16, 3:42 PM EDTSevere Thunderstorm WarningCARAroostook63 min
Jun 16, 3:48 PM EDTSevere Thunderstorm WarningCARPiscataquis19 min
Jun 16, 4:36 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot54 min
Jun 16, 5:13 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis47 min
Jun 16, 5:54 PM EDTSevere Thunderstorm WarningCARPenobscot51 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.